|switching to Truvada/Reyataz/Norvir
Dec 10, 2005
I've been on Combivir and Kaletra for right at one year. I went undetectable extremely quickly after beginning, and CD4 as of today is 533/41%. So all's well. I have a new HIV doctor who I just met today (my old one is retiring). He wanted to let me know about some options I might not have been aware of, mainly the one of the Reyataz, Truvada and Norvir once a day regimen. He wasn't pushing it, just wanted me to know my options.
What I came away from the conversation with was that this combination would reduce my chances of lipodistrophy, the hump, the loss of subcutaneous body fat etc and would lessen the chances of becoming pre-diabetic as a result of the way what I'm on now changes how your body processes glucose (if I have any of this wrong, blame it on my memory, not my new doctor). Honestly, I wasn't aware that I was at much risk for those physical, tell tale signs of HIV on this current combo I'm on. I'd been under the impression that Kaletra was one of the lesser offenders. Honestly, the way I feel when I haven't eaten has had me wondering for some time now if I had some blood sugar issue, which could be a result of the glucose/metabolism thing he spoke of with my current combo. I didn't think about that when I was there to mention it, but whatever. I tolerate what I'm on pretty well. On a scale of 1 to 10, I'd give it about an 8.
I got the overall impression from him that in the long run, this new regimen might be easier on my body, possibly a more benign combination...
What I'm doing is working fine. Sure I'd love to only have to take pills once a day, but I do just fine doing it am and pm. He said that most likely, if I didn't stay undetectable (which is a slight possibility), we would just switch me back to what I'm on now, and there should be no harm done.
Honestly though, anything that is believed to be easier on my body is very appealing. What are your thoughts on this?
Response from Dr. Pierone
I think it is true that the combination Norvir, Reyataz, and Truvada is less likely to produce side effects over the short and long-term compared with Kaletra and Combivir. Our team does not automatically switch patients who are doing well on Kaletra and Combivir, but will change if we see any signs of emerging toxicity. Unless one is dealing with drug-resistant virus these regimens are both highly potent. For someone just starting a boosted PI regimen, we would select the once daily option that is less likely to cause problems.
Thanks for posting and best of luck to you!
Sustiva and mental side effects
True or False
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.